EconPapers    
Economics at your fingertips  
 

RALS-LM unit root test with trend breaks and non-normal errors: application to the Prebisch-Singer hypothesis

Meng Ming, Junsoo Lee () and James Payne ()

Studies in Nonlinear Dynamics & Econometrics, 2017, vol. 21, issue 1, 31-45

Abstract: This study proposes a new unit root test that allows for structural breaks in both the intercept and the slope, and adopts the residual augmented least squares (RALS) procedure to gain improved power when the error term follows a non-normal distribution. The new test using the RALS procedure is more powerful than the usual LM test which does not incorporate information on non-normal errors. Our test is free of nuisance parameters that indicate the locations of structural break. It is also free of the spurious rejection problem. Thus, the rejection of the null hypothesis can be considered as more accurate evidence of stationarity. We apply the new test on the recently extended Grilli and Yang index of 24 commodity series from 1900 to 2007. Our empirical findings provide significant evidence that primary commodity prices are stationary with one or two trend breaks. However, compared with past studies, our findings provide even weaker evidence to support the Prebisch-Singer hypothesis.

Keywords: Prebisch-Singer hypothesis; relative commodity prices; residual augmented least squares; trend break; unit root (search for similar items in EconPapers)
JEL-codes: O13 C22 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/snde.2017.21.issu ... -0050.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:sndecm:v:21:y:2017:i:1:p:31-45:n:6

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/snde

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2019-10-17
Handle: RePEc:bpj:sndecm:v:21:y:2017:i:1:p:31-45:n:6